Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Grand Forks, ND

June 12, 2016Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 1:18 AM CDT for Benson County, Towner County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 1:18 AM CDT (06:18 UTC)
Expired
Jun 12, 2016, 2:15 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Benson County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 93 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:30 AM CDTHAIL 16 Sse York, ND1.10 INCHES OF RAIN ALSO FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS53 KFGF 120618
SVRFGF
NDC005-095-120715-
/O.NEW.KFGF.SV.W.0019.160612T0618Z-160612T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
118 AM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 215 AM CDT

* AT 117 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BAKER...OR
  35 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER AND HARLOW AROUND 125 AM CDT. 
  LEEDS AND YORK AROUND 140 AM CDT. 
  CANDO AND CONSIDINE AROUND 210 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9985 4837 9949 4857 9949 4861 9902
      4788 9952 4800 9981 4802 9981 4802 9985
TIME...MOT...LOC 0617Z 204DEG 34KT 4810 9964 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
748 
WWUS53 KFGF 120640
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 AM CDT SUN JUN 12 2016

NDC005-095-120715-
/O.CON.KFGF.SV.W.0019.000000T0000Z-160612T0715Z/
BENSON ND-TOWNER ND-
140 AM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN BENSON AND SOUTHERN TOWNER COUNTIES...

AT 139 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KNOX TO 7 MILES WEST OF MINNEWAUKAN...MOVING NORTHEAST
AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  KNOX...PLEASANT LAKE AND YORK AROUND 145 AM CDT. 
  HARLOW AROUND 150 AM CDT. 
  BRINSMADE AROUND 200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9985 4837 9949 4857 9949 4861 9902
      4788 9952 4800 9981 4802 9981 4802 9985
TIME...MOT...LOC 0639Z 206DEG 21KT 4833 9972 4806 9941 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
820 
WWUS53 KFGF 120728
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 AM CDT SUN JUN 12 2016

NDC005-095-120723-
/O.EXP.KFGF.SV.W.0019.000000T0000Z-160612T0715Z/
BENSON ND-TOWNER ND-
228 AM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENSON AND SOUTHERN
TOWNER COUNTIES WILL EXPIRE AT 215 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A CLUSTER OF THUNDERSTORMS CONTINUE TO MOVE EAST AND NORTHEAST
TOWARD DEVILS LAKE AND CANDO WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL EXPECTED.  SMALL HAIL AS WELL. 

LAT...LON 4837 9985 4837 9949 4857 9949 4861 9902
      4788 9952 4800 9981 4802 9981 4802 9985
TIME...MOT...LOC 0712Z 204DEG 34KT 4833 9972 4806 9941 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:47 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 11, 11:47 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT SAT JUN 11 2016

.UPDATE...
Issued at 1147 PM CDT Sat Jun 11 2016

No changes.

UPDATE Issued at 952 PM CDT Sat Jun 11 2016

Made some additional tweaks to POPs overnight. The 00Z NAM and
high resolution models continue to be on track with the current
activity just brushing our northwestern counties, but more storms
developing along the mid level front northwest to southeast across
the CWA between 06 and 09Z. A lot of elevated instability and the
low level jet getting going over central ND will help with a
marginal threat for some severe hail overnight. Models have that
first round dissipating by mid morning and the next round not
coming in until afternoon. Have POPs decreasing in the mid day
period but did not remove completely.

UPDATE Issued at 642 PM CDT Sat Jun 11 2016

Made a few tweaks to POPs as our showers over the southeastern CWA
have mostly moved east out of our area and development later on
this evening should be delayed until after midnight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Jun 11 2016

Currently, a low pressure system is centered in southeastern MT
with a warm front extending east through northern SD. This warm
front will lift north through the forecast area tonight, providing
a focus for elevated thunderstorm development. A few elevated showers
and thunderstorms developed in the Fargo to Fergus Falls area in
the vicinity of some low-mid level frontogenesis which lines up
well with this morning's activity. Believe this activity will
diminish over the next couple of hours as FGEN fades. As the warm
front in SD lifts north tonight, MU CAPE values will be around
1500-3000 J/kg with effective shear of 30-40 kts, supporting the
possibility of severe storms across much of the area (basically
north of Wahpeton). Followed the GFS and included low
probabilities of thunderstorms in the southwest zones this
evening, lifting north, with the northward push of high theta-e
air. The latest HRRR follows this line of thinking as well. The
primary threat tonight will be large hail, although damaging winds
are possible as well.

There may be a lull by late morning ahead of the cold front and
upper wave. Depending on what the late night convection leaves
us, late morning heating is expected to lead to surface-based
thunderstorms by early afternoon across southeast ND and perhaps
further north (unless elevated storms continue in that area).
Severe storms still look possible with sfc-based CAPE of 2500 to
3500 J/kg and marginal deep shear. Low level shear and VGP look
fair, however. Hail and damaging winds will be primary threats as
the storms move from eastern ND across the Red River into MN
during the afternoon hours. The forcing should push through
Bemidji/Park Rapids by late evening, keeping any activity after
midnight to a slim chance.

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Jun 11 2016

Monday through Tuesday...sunny skies and highs in the upper 70s
to low 80s are expected on Monday behind the weak cold front.
Another upper wave will move into the area from the southwest on
Tuesday, providing yet another chance for precipitation...mainly
in North Dakota on Tuesday.

Tuesday night through Saturday...A well defined upper wave will
eject out of the CONUS SW into the central plains early in the
period, with a SFC low lifting from the central plains into
Minnesota Tuesday night into Wednesday. Current blended solution
has high POPs in this timeframe, which make sense given upper air
pattern and available moisture. Pattern settles down in the Wed
night into Thursday timeframe as an upper ridge amplifies over the
northern tier. SW flow pattern aloft and increasing POPs returns
into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jun 11 2016

VFR conditions continue for now with cirrus coming in from storms
to our west. The storms will begin to develop in the next few
hours from northwest to southeast, starting at KDVL shortly after
06Z, and then into KGFK around 09Z. Think that the storms will
develop north of KFAR so will leave that out of the first round of
storms. Strong winds at 850mb will bring some LLWS to KDVL and to
a lesser extent KFAR for a brief period early this morning. The
first round of storms should dissipate between KTVF and KBJI by
mid morning, but the next round will begin moving in by afternoon.
Storms will move west to east from early to late afternoon so have
VCTS at all TAF sites. Some MVFR cigs will be possible, mainly at
KDVL and KBJI. Winds will be breezy at gusts above 20 kts from
the southeast through much of the day, then shift to the northwest
during the evening.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/Speicher
AVIATION...JR
Hazardous weather outlook, Jun 11, 7:16 AM CDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 AM CDT SAT JUN 11 2016

MNZ001-004>009-013>016-NDZ006>008-014>016-024-026-027-054-121230-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY-
716 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND AN ISOLATED THUNDERSTORM POSSIBLE IN PARTS OF
EASTERN ND THIS MORNING. BETTER CHANCE FOR SCATTERED STRONG TO
SEVERE STORMS AFTER MIDNIGHT. WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ON SUNDAY...SOME OF WHICH MAY
BE STRONG TO SEVERE MAINLY EAST OF THE RED RIVER. RISK OF SHOWERS
AND THUNDERSTORMS MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY.

MNZ002-003-017-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
121230-
NORMAN-CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
716 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. RISK OF
LATE NIGHT THUNDERSTORMS..MAINLY IN SOUTHEASTERN ND. SOME MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE NUMEROUS THUNDERSTORMS ON SUNDAY...SOME MAY BE STRONG TO
SEVERE. A CHANCE OF SHOWERS AND THUNDERSTORMS MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY.

DTR

In the hours before

Special weather statement, Jun 12, 12:56 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 AM CDT SUN JUN 12 2016

NDZ006-014-120700-
TOWNER ND-BENSON ND-
1256 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AND NORTHWESTERN BENSON
AND SOUTHWESTERN TOWNER COUNTIES UNTIL 200 AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESMOND...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ESMOND AROUND 100 AM CDT.
  FILLMORE AND BAKER AROUND 115 AM CDT.
  YORK AND KNOX AROUND 135 AM CDT.

LAT...LON 4837 9984 4837 9949 4859 9949 4851 9913
      4792 9974 4794 9981 4802 9981 4802 9985
TIME...MOT...LOC 0555Z 213DEG 29KT 4804 9986

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:56 AM CDTSpecial Weather StatementFGFBenson64 min
Jun 12, 5:55 AM CDTSpecial Weather StatementFGFCavalier, Pembina65 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningFGFRichland58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.